North Dakota, 2019

Funnel Clouds in North Dakota, July 13, 2019

July 13, 2019 · NWS FGF · 2 events in 2 counties and zones

During the mid evening of July 13th, a thunderstorm tracked from near Minto, south-southeast to the Gilby area. Due to the high cloud bases, funnel clouds could be seen from a long distance away.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the mid evening of July 13th, a thunderstorm tracked from near Minto, south-southeast to the Gilby area. Due to the high cloud bases, funnel clouds could be seen from a long distance away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 5:49 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 13, 5:49 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
649 PM CDT Sat Jul 13 2019

.UPDATE...
Issued at 640 PM CDT Sat Jul 13 2019

Weak mid level lapse rates and little upper forcing allowing
convection to remain relatively weak, non severe, within the
highly unstable airmass across eastern North Dakota this evening.
Will continue to monitor radar trends into the overnight. CAMs
continue to suggest western high plains convection, line in
Montana, bringing showers to parts of the area by morning.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 309 PM CDT Sat Jul 13 2019

Convection chances throughout the period will be the main
challenge.

SPC mesoanalysis page continue to show fairly high ML CAPE values
greater than 2000 J/kg just to our west in the James River Valley
this afternoon. Effective bulk shear is also in place, and there
have been some updrafts trying to get going in that area as see on
satellite loop. The main shortwave is to the south however, and
vigorous convection has been ongoing in eastern SD. The CAMs are
not doing very well capturing the activity going on currently to
our south and west, although a few HopWRF members get close. The
CAMs do show some development over our northern and central
counties in the next few hours. Not sure how far north convection
will fire without upper support or even much of a surface
boundary. On the other hand, the cumulus developing centered
around western Walsh county is showing some signs of glaciation on
the 5 minute GOES 16 Cloud Phase Distinction loop. Will continue
to monitor, but for now will keep 30ish POPs for late
afternoon/evening but leave out mention of severe for the time
being.

Think that there will be better chances for convection later
tonight into tomorrow as a stronger shortwave comes over the upper
ridge and into the Plains. The big question will be how much
convection to the west can sustain itself through the morning
hours, and what kind of redevelopment happens during peak heating.
At this point think that there will be some showers and
thunderstorms during the morning across our western counties from
the decaying activity coming in from the High Plains. Think there
will be enough breaks in the clouds to get into the 80s, and still
plenty of moisture. Some apparent T values get into the 90s but at
this point with all the cloud cover think we will stay out of heat
advisory criteria. Should destabilize enough to get redevelopment
as the shortwave moves into our central and eastern counties later
in the day. With high CAPE and 35 kts or more of deep layer bulk
shear, some severe will be possible in our south and east tomorrow
afternoon and evening before storms roll further off into MN. At
least some activity will linger through Sunday night, keeping
temps in the 60s to low 70s.

.LONG TERM...(Monday through Saturday)
Issued at 309 PM CDT Sat Jul 13 2019

Upper level ridge remains over the area with attendant surface
system. Highs Monday look quite warm with a lot of humidity
again...with chances for showers and storms in a relatively unstable
airmass. Will continue to look at the possibility for heat indicies
approaching 100 degrees on Monday...but any cloud cover will affect
forecast values.

For Tuesday...the upper pattern becomes more zonal and will see a
more progressive pattern as the mean jet position lays along the
international border. A series of impulses will traverse the flow
and bring additional chances for more showers or storms. The rest of
the period will remain unsettled with continued chances for
precipitation...and temperatures remaining near to slightly above
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 640 PM CDT Sat Jul 13 2019

VFR conditions expected to persist tonight with isolated showers
and thunderstorms across the area. Thinking FAR is the only TAF
site that maybe impacted in the next several hours as storms move
slowly and are pulsing up and down in strength. Storm chances
increase tomorrow afternoon across all TAF sites.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JK
Hazardous weather outlook, Jul 13, 2:47 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
347 PM CDT Sat Jul 13 2019

NDZ006>008-014>016-024-026>029-038-049-052-054-142100-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Barnes-Ransom-Sargent-
Western Walsh County-
347 PM CDT Sat Jul 13 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms developing late this afternoon and
evening and a few isolated ones could become severe. The main
hazards will be large hail up to quarter size and damaging wind
gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible across the area Sunday, with
some south of Highway 2 becoming severe. Locally heavy rain will
also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-053-142100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Richland-
347 PM CDT Sat Jul 13 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The Maple River near Mapleton, the Sheyenne River near Harwood,
and several points along the Red River mainstem between Fargo and
Grand Forks remain high due to the recent rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered severe thunderstorms are possible across much of eastern
North Dakota and northwest and west central Minnesota Sunday
afternoon and evening. The main hazards will be large hail up to
quarter size and damaging wind gusts up to 60 mph. Locally heavy
rain will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

In the hours before

Special weather statement, Jul 13, 4:18 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
518 PM CDT Sat Jul 13 2019

NDZ038-132300-
Barnes ND-
518 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARNES COUNTY UNTIL
600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanborn, or 8 miles southwest of Valley City, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valley City, Sanborn, Eckelson, Urbana and Bald Hill Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4704 9791 4676 9789 4676 9844 4698 9844
      4698 9846 4703 9847
TIME...MOT...LOC 2217Z 256DEG 7KT 4687 9817

Lynch
Special weather statement, Jul 13, 4:46 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
546 PM CDT Sat Jul 13 2019

NDZ029-038-039-132330-
Steele ND-Barnes ND-Cass ND-
546 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...NORTHEASTERN
BARNES AND SOUTHEASTERN STEELE COUNTIES UNTIL 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hope, or 27 miles northeast of Valley City, moving southeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hope, Page, Colgate and Pillsbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4739 9774 4725 9746 4724 9745 4724 9744
      4723 9742 4706 9766 4727 9793
TIME...MOT...LOC 2245Z 315DEG 17KT 4728 9776

Lynch
Special weather statement, Jul 13, 5:00 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Sat Jul 13 2019

NDZ038-132345-
Barnes ND-
600 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARNES COUNTY UNTIL
645 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanborn, or 8 miles west of Valley City, moving southeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valley City, Sanborn, Eckelson, Urbana and Bald Hill Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4704 9791 4669 9789 4668 9844 4698 9844
      4698 9847 4703 9846
TIME...MOT...LOC 2300Z 315DEG 5KT 4688 9818

Lynch
Special weather statement, Jul 13, 5:34 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
634 PM CDT Sat Jul 13 2019

NDZ029-038-039-140015-
Steele ND-Barnes ND-Cass ND-
634 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...NORTHEASTERN
BARNES AND SOUTH CENTRAL STEELE COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pillsbury, or 24 miles northeast of Valley City, moving southeast at
5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Page, Colgate and Pillsbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4722 9786 4731 9771 4721 9743 4705 9766
TIME...MOT...LOC 2334Z 315DEG 5KT 4722 9773

Lynch
Special weather statement, Jul 13, 5:47 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
647 PM CDT Sat Jul 13 2019

NDZ016-140030-
Eastern Walsh County ND-
647 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALSH COUNTY UNTIL 730 PM
CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mandt, or 8 miles west of Grafton, moving southeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minto, Forest River, Veseleyville, Voss, Mandt and Grafton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9772 4849 9761 4836 9728 4820 9746
TIME...MOT...LOC 2346Z 315DEG 5KT 4838 9759

Lynch
Special weather statement, Jul 13, 6:34 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
734 PM CDT Sat Jul 13 2019

NDZ016-027-140115-
Eastern Walsh County ND-Grand Forks ND-
734 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES UNTIL 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Voss, or 9 miles south of Grafton, moving southeast at 10 mph.

Penny size hail and winds in excess of 40mph will be possible with
this storm.

This strong thunderstorm will be near...
  Minto around 745 PM CDT.
  Forest River around 750 PM CDT.
  Warsaw around 805 PM CDT.
  Ardoch, Johnstown and Poland around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4821 9712 4820 9714 4818 9715 4818 9714
      4816 9714 4816 9712 4814 9714 4814 9713
      4800 9737 4827 9763 4844 9748
TIME...MOT...LOC 0033Z 318DEG 9KT 4828 9746

JK

The radar

The Fargo/Grand Forks radar (KMVX), 77 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Walsh

When
July 13, 7:03 PM CST
Where
Walsh County, 1.15 mi SE of Ops
Reported by
Trained Spotter
Coordinates
48.220, -97.400

A weak funnel was reported.

Funnel Cloud, Grand Forks

When
July 13, 7:29 PM CST
Where
Grand Forks County, 1.38 mi N of Gilby
Reported by
Law Enforcement
Coordinates
48.100, -97.470

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828610, 828611.